Alert archive / Ohio / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 18, NWS Cleveland, OH

May 12, 2014Erie County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 12, 2014, 3:58 PM EDT for Erie County, Ohio. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2014, 3:58 PM EDT (19:58 UTC)
Expired
May 12, 2014, 4:45 PM EDT
In force
47 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Erie County, OH

The radar

The Cleveland radar (KCLE), 64 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2014-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2014-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

885 
WUUS51 KCLE 121958
SVRCLE
OHC043-122045-
/O.NEW.KCLE.SV.W.0018.140512T1958Z-140512T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
358 PM EDT MON MAY 12 2014

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ERIE COUNTY IN NORTH CENTRAL OHIO

* UNTIL 445 PM EDT

* AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CASTALIA...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SANDUSKY...
  MILAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4146 8265 4139 8251 4139 8247 4143 8235
      4129 8235 4128 8246 4129 8284 4148 8285
      4148 8282 4146 8275 4147 8270 4149 8270
      4150 8268
TIME...MOT...LOC 1958Z 261DEG 25KT 4136 8274

$$

LAPLANTE
2 follow-up statements
563 
WWUS51 KCLE 122019
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
419 PM EDT MON MAY 12 2014

OHC043-122045-
/O.CON.KCLE.SV.W.0018.000000T0000Z-140512T2045Z/
ERIE OH-
419 PM EDT MON MAY 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR EASTERN ERIE COUNTY IN NORTH CENTRAL OHIO...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HURON...OR 7 MILES SOUTHEAST OF SANDUSKY...MOVING EAST
AT 30 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 4146 8265 4139 8251 4139 8247 4143 8235
      4132 8235 4133 8266 4146 8275 4147 8270
      4149 8270 4150 8268
TIME...MOT...LOC 2020Z 259DEG 25KT 4141 8255

$$
189 
WWUS51 KCLE 122045
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
445 PM EDT MON MAY 12 2014

OHC043-122055-
/O.EXP.KCLE.SV.W.0018.000000T0000Z-140512T2045Z/
ERIE OH-
445 PM EDT MON MAY 12 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ERIE COUNTY IN NORTH
CENTRAL OHIO HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4146 8265 4139 8251 4139 8247 4143 8235
      4132 8235 4133 8266 4146 8275 4147 8270
      4149 8270 4150 8268
TIME...MOT...LOC 2045Z 259DEG 25KT 4144 8232

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:20 PM EDT, 38 minutes earlier.

Area forecast discussion, May 12, 3:20 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
320 PM EDT MON MAY 12 2014

.SYNOPSIS...
A LOW OVER KANSAS WILL MOVE THROUGH LAKE SUPERIOR EARLY TUESDAY AND
CONTINUE NORTH INTO HUDSON BAY PULLING A COLD FRONT INTO EASTERN
OHIO TUESDAY NIGHT. THE FRONT WILL STALL AS A WAVE OF LOW PRESSURE
MOVES NORTH ALONG THE FRONT INTO EASTERN CANADA LATE WEDNESDAY
THROUGH FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY/...
THE MOIST AND UNSTABLE AIRMASS WILL ALLOW FOR SCT EVE TSRA. DURING
THE NIGHT A PUNCH OF SOMEWHAT DRIER AIR WILL PUSH IN FROM THE SOUTH
AND SHOULD SHIFT THE THREAT OF CONVECTION INTO MAINLY LERI AND THE
LAKESHORE COUNTIES. SOME OF THE STORMS MAY BE STRONG TO LOCALLY
SEVERE...ESPECIALLY IN THE NORTH WHERE THE SHEAR WILL BE A LITTLE
BETTER. TEMPS WILL REMAIN SEASONALLY WARM WITH LOWS IN THE LOW TO
MID 60S.

&&

.SHORT TERM /6 AM TUESDAY THROUGH THURSDAY NIGHT/...
THE COLD FRONT APPROACHING THE AREA SHOULD CAUSE SCT TSRA TO SPREAD
EAST ACROSS THE AREA LATER TUE WITH THE BEST CHANCE TUE NIGHT AS THE
FRONT CROSSES MOST OF THE CWA. ONCE AGAIN...DUE TO INSTABILITY AND
SOME WIND SHEAR SOME OF THE STORMS WILL BE STRONG AND POSSIBLY EVEN
LOCALLY SEVERE.

SOME AREAS COULD SEE REPEATED LOCALLY HEAVY RAIN SO EVENTUALLY SOME
FLOODING MAY OCCUR BUT THE SITUATION IS TOO DIFFUSE TO TRY AND NAIL
DOWN WHERE THE HEAVIER RAIN WILL OCCUR. PW'S WILL BE AVERAGING
AROUND AN INCH AND A HALF FOR MOST OF THE AREA TUE AND TUE NIGHT SO
THE POTENTIAL FOR THE HEAVY RAINS WILL BE THERE.

THE COLD FRONT IS EXPECTED TO STALL SOMEWHERE NEAR WESTERN PA FOR
WED AS THE UPPER LOW STARTS TO CUT OFF WELL WEST OF THE AREA. A WAVE
OF LOW PRESSURE IS EXPECTED TO MOVE NORTH UP THRU THE CWA WED NIGHT
INTO FRI SO WE SHOULD SEE WIDESPREAD SHRA...EMBEDDED WITH TSRA. THE
PROLONGED PERIOD OF SHRA WITH MODERATE TO LOCALLY HEAVY RAIN WILL
CONTINUE TO ELEVATE THE FLOOD THREAT SO THE SITUATION WILL HAVE TO
BE MONITORED CLOSELY AND MOST LIKELY A FLOOD WATCH WILL NEED TO BE
ISSUED AND EVENTUALLY PROBABLY SOME WARNINGS TOO.

TEMPS WILL COOL WITH THE PASSAGE OF THE FRONT...AIDED DURING THE DAY
BY THE WIDESPREAD CLOUD COVER THU.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
SOME SHOWERS WILL BE LINGERING ESPECIALLY OVER THE EASTERN PORTION
OF THE FORECAST AREA FRIDAY BUT THEY WILL BE MOVING OUT AS THE DAYS
GOES ON. AN UPPER TROF WILL BE ACROSS THE AREA CAUSING MAINLY
ISOLATED TO SCATTERED SHOWERS. MORE TIMING MAY BE ABLE TO BE PUT IN
THE FORECAST AS WE GET CLOSER TO THE WEEKEND. SLOWLY DECREASED THE
POPS AS THE TROF MOVES EAST. MAINLY USED HPC GUIDANCE FOR THE
TEMPERATURE FORECAST.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
THE WARM FRONT IS JUST NORTH OF THE AREA. THE FIRST ROUND OF
SHOWERS AND THUNDERSTORMS WILL BE MOVING EAST OF THE FORECAST AREA
BY 4 PM. A SECOND ROUND IS DEVELOPING OVER EASTERN INDIANA AND
WILL MOVE ACROSS THE AREA FROM LATE AFTERNOON THROUGH EVENING.
SOME QUESTION HOW STRONG THESE STORMS WILL GET. AFTER THAT THE
CLOUDS WILL DECREASE AND SOME FOG MAY FORM. MORE SHOWERS AND
THUNDERSTORMS WILL BE DEVELOPING ON TUESDAY AHEAD OF THE FRONT.
SOME QUESTION ON THE TIMING. WITH THE MOISTURE LIMITED THE
ACTIVITY SHOULD BE MAINLY SCATTERED.

.OUTLOOK...NON VFR IN SHOWERS AND THUNDERSTORMS...MAINLY FROM
TUESDAY NIGHT THROUGH FRIDAY.

&&

.MARINE...
A SOUTHWEST FLOW WILL CONTINUE UNTIL THE FRONT MOVES THROUGH TUESDAY
NIGHT. IT IS POSSIBLE IN THE NORTHEAST FLOW WEDNESDAY THROUGH
THURSDAY THAT THE WINDS AND WAVES COULD GET CLOSE TO SMALL CRAFT
ADVISORY CRITERIA...ESPECIALLY ON THE WEST END OF THE LAKE AS A LOW
MOVES ALONG THE FRONT. THIS LOW MAY ALSO CAUSE THE WINDS TO INCREASE
FROM THE NORTHWEST ON THE ENTIRE LAKE. THIS WILL HAVE TO BE WATCHED.
THROUGH THURSDAY THUNDERSTORMS MAY OCCUR ON THE LAKE AT ANY TIME AND
PROMPT SPECIAL MARINE WARNINGS.

HIGH PRESSURE WILL THEN BUILD IN FOR THE WEEKEND WITH LIGHT WINDS ON
THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ADAMS
NEAR TERM...ADAMS
SHORT TERM...ADAMS
LONG TERM...KIELTYKA
AVIATION...KIELTYKA
MARINE...KIELTYKA
Hazardous weather outlook, May 12, 9:12 AM EDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
912 AM EDT MON MAY 12 2014

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-131315-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
912 AM EDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SOME OF THE THUNDERSTORMS ESPECIALLY THIS AFTERNOON AND EVENING
COULD BE SEVERE. THE GREATEST THREAT WOULD BE FROM LARGE HAIL OR
DAMAGING WINDS. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE PERIODS OF SHOWERS AND THUNDERSTORMS TUESDAY
THROUGH THURSDAY. THIS COULD PRODUCE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

LEZ061-142>149-162>169-131315-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
912 AM EDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

SOME OF THE THUNDERSTORMS COULD BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:11 PM EDTSevere Thunderstorm WarningCLEMorrow64 min
May 11, 8:59 PM EDTAreal Flood AdvisoryCLEKnox, Morrow3 hr
May 11, 9:09 PM EDTSevere Thunderstorm WarningCLEKnox66 min
May 12, 2:50 PM EDTSpecial Marine WarningCLE115 min
May 12, 3:46 PM EDTSevere Thunderstorm WarningCLEAshland, Richland44 min
May 12, 4:35 PM EDTAreal Flood AdvisoryCLEErie, Lorain3 hr
May 12, 4:43 PM EDTSpecial Marine WarningCLE77 min
May 12, 4:48 PM EDTSevere Thunderstorm WarningCLEErie, Lorain42 min
May 12, 5:09 PM EDTAreal Flood WarningCLEErie, Lorain3 hr
May 12, 5:58 PM EDTSpecial Marine WarningCLE2 hr
May 12, 6:36 PM EDTTornado WarningCLEErie, Lorain24 min
May 12, 7:06 PM EDTTornado WarningCLELorain39 min
May 12, 7:40 PM EDTSpecial Marine WarningCLE95 min
May 12, 7:42 PM EDTTornado WarningCLECuyahoga, Lorain48 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.